Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 138, NWS La Crosse, WI

September 1, 2000Wabasha County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 1, 2000, 12:44 PM CDT for Wabasha County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 1, 2000, 12:44 PM CDT (17:44 UTC)
Expired
Sep 1, 2000, 1:15 PM CDT
In force
31 min
Issued by
NWS La Crosse, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Wabasha County, MN

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2000-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2000-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 011745
SVRLSE
MNC157-011815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1244 PM CDT FRI SEP 1 2000

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WABASHA COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 115 PM CDT

* AT 1244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF PLAINVIEW...OR ABOUT 15
  MILES SOUTHWEST OF WABASHA...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR KELLOGG AT 110 PM CDT
  NEAR WABASHA AT 110 PM CDT

LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

THOMPSON

LAT...LON 4422 9237 4411 9215 4428 9191 4442 9209

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:10 AM CDT, 9 hours 34 minutes earlier.

Area forecast discussion, Sep 1, 3:10 AM CDT, 9 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
310 AM CDT FRI SEP 1 2000

MAIN FORECAST CONCERN FOR THIS PACKAGE IS ON FRONTAL POSITION. AS
THIS WILL HAVE BIG IMPACT ON TEMPERATURES...PRECIPITATION AND CLOUD
COVER.

06Z SURFACE ANALYSIS SHOWS COLD FRONT EXTENDING FROM JUST SOUTH OF
KGRB...TO NEAR KPDC...AND INTO CENTRAL IOWA. DEWPOINTS IN THE 70S
COMMON TO THE SOUTH OF THIS BOUNDARY AND FALL OFF INTO THE LOWER
50S ACROSS CENTRAL MINNESOTA. CONVECTION ACROSS NORTHERN ZONES HAS
MOVED OFF TO THE EAST. FOG PRODUCT SATELLITE IMAGERY SHOWS
EXTENSIVE AREA OF LOW CLOUDS BEHIND FRONT EXPANDING SOUTHWARD.

00Z MODELS IN GOOD AGREEMENT WITH THE MASS FIELDS...BUT DIFFER WITH
QPF. ETA APPEARS TO BE VERIFYING BEST AT 06Z.

UPPER LOW TO CONTINUE TO SPIN OFF THE NORTHWEST U.S COAST WITH
BROAD TROUGH ACROSS ALL OF THE WESTERN CONUS. MEANWHILE RIDGING WILL
CONTINUE FROM THE MID SECTION OF THE COUNTRY EASTWARD. UPPER FLOW
OVER FORECAST AREA TO REMAIN SOUTHWEST...PARALLEL TO THE FRONTAL
BOUNDARY. THUS BOUNDARY NOT PROGGED TO MOVE MUCH NEXT SEVERAL DAYS.
EXPECT BOUNDARY TO END UP EXTENDING FROM CENTRAL IOWA...INTO
NORTHERN ILLINOIS BY THIS AFTERNOON. SHORTWAVE IS EXPECTED TO MOVE
ACROSS AREA THIS AFTERNOON/EVENING OVERRIDING THIS BOUNDARY. TIMING
LOOKS TO BE AT PEAK HEATING...THUS CHANCE POPS LOOK GOOD ALONG AND
JUST TO THE NORTH OF THE BOUNDARY.

NEXT SYSTEM TO GET ORGANIZED OVER THE PLAINS ON SATURDAY WITH
BOUNDARY RETURNING NORTH AS A WARM FRONT. THUS WITH BOUNDARY STILL
IN THE AREA WILL CONTINUE CHANCE POPS FOR SATURDAY...IN LINE WITH
PREVIOUS FORECAST.

TEMPERATURES RATHER TRICKY GIVEN AMOUNT OF CLOUD COVER AND BOUNDARY
IN VICINITY. THE COOLER AND DRIER AIR IS LAGGING BEHIND FRONT SOME
40 TO 60 MILES. WITH THIS IN MIND WILL TAPER TEMPERATURES FROM THE
MIDDLE 80S NORTHEAST IOWA...TO MIDDLE 70S CLARK/TAYLOR COUNTIES
TODAY. AS BOUNDARY RETURNS NORTH AS WARM FRONT SATURDAY
TEMPERATURES RETURN TO THE 80S IN MOST AREAS. GUIDANCE NUMBERS IN
GOOD AGREEMENT THROUGH 48 HOURS...ALTHOUGH FAN TEMPERATURES APPEAR
TO BE TOO LOW ACROSS THE SOUTHERN CUTS FOR SATURDAY.

.LSE...NONE.

RABERDING

In the hours before

Special weather statement, Sep 1, 12:13 PM CDT, 31 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-020000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1213PM CDT FRI SEP 1 2000

...A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON...

A FRONTAL BOUNDARY WILL WAVER ACROSS SOUTHERN WISCONSIN AND NORTHERN
IOWA THIS AFTERNOON AND THEN MOVE SLOWLY SOUTHEAST LATER TONIGHT. AT
THE SAME TIME...A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE ACROSS
THE AREA. THESE TWO WEATHER FEATURES WILL SERVE AS THE FOCUS FOR
THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND TONIGHT. A FEW OF THESE
THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON. THE PRIMARY THREAT WILL
BE LARGE HAIL AND DAMAGING WINDS.

EMERGENCY MANAGERS AND SPOTTERS SHOULD CONTINUE TO MONITOR NOAA
WEATHER RADIO OR THEIR FAVORITE WEATHER SOURCE FOR FURTHER UPDATES
ON THIS POTENTIAL WEATHER SITUATION.

BOYNE

Nearby

Severe Thunderstorm Warnings in Minnesota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.